Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Great Falls, MT

August 10, 2005Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 2:01 PM MDT for Chouteau County, Hill County, Montana. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 2:01 PM MDT (20:01 UTC)
Expired
Aug 10, 2005, 2:48 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 142 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:20 PM MDTHAIL 0.75Box Elder, MTHAIL LASTED 7 MIN WIND GUST ESTMD 45 MPH
Aug 10, 2:25 PM MDTHAIL 1Rocky Boy, MT
Aug 10, 2:30 PM MDTHAIL 0.25Box Elder, MTHAIL DAMAGE CROPS FROM BOX ELDER TO 4.5 MILES NORTH. POWER LINES DOWN ON NORTH END OF BOX ELDER LOST POWER FOR 2 HOURS
Aug 10, 2:40 PM MDTHAIL 0.7525 S Havre, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 102001
SVRTFX
MTC015-041-102045-
/O.NEW.KTFX.SV.W.0092.050810T2001Z-050810T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA
  SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 245 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BOX ELDER...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BOX ELDER BY 215 PM MDT
  NEAR ROCKY BOY BY 235 PM MDT

THIS ALSO INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 83 AND 99.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4846 11026 4829 11033 4809 10958 4837 10956

$$
2 follow-up statements
000 
WWUS55 KTFX 102031
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT WED AUG 10 2005

MTC015-041-102045-
/O.CON.KTFX.SV.W.0092.000000T0000Z-050810T2045Z/
HILL MT-CHOUTEAU MT-
230 PM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MDT FOR
NORTHEASTERN CHOUTEAU AND SOUTHEASTERN HILL COUNTIES...

AT 224 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
PENNY SIZE HAIL AND ESTIMATED WINDS TO 45 MILES AN HOUR. THIS STORM 
WAS LOCATED 5 MILES EAST OF BOX ELDER...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BOX ELDER AND ROCKY BOY.

PENNY-SIZED HAIL HAS BEEN REPORTED IN BOX ELDER WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4846 11026 4829 11033 4809 10958 4837 10956

$$
000 
WWUS55 KTFX 102048
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT WED AUG 10 2005

MTC015-041-102057-
/O.EXP.KTFX.SV.W.0092.000000T0000Z-050810T2045Z/
HILL MT-CHOUTEAU MT-
247 PM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU AND
SOUTHEASTERN HILL COUNTIES EXPIRES AT 245 PM MDT...

THE SEVERE THUNDERSTORM IS MOVING INTO BLAINE COUNTY. THIS STORM 
REMAINS SEVERE AND HAS A HISTORY OF PRODUCING HAIL THE SIZE OF 
NICKELS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4846 11026 4829 11033 4809 10958 4837 10956

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:10 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 12:10 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 PM MDT WED AUG 10 2005

UPDATE TO AVIATION SECTION

.DISCUSSION...

WILL UPDATE FORECAST PACKAGE FOR MINOR ADJUSTMENTS TO POPS AND
WEATHER. CONVECTIVE ACTIVITY HAS STARTED EARLY WITH ISOLATED
THUNDERSTORMS MOVING ACROSS SOUTHWEST MONTANA AND OVER THE
NORTHWEST. GENERAL FORECAST THEME OF ADDITIONAL CONVECTIVE ACTIVITY
THIS AFTERNOON LOOKS ON TRACK. EMANUEL

&

.PREV DISCUSSION...ISSUED 358 AM MDT WED AUG 10 2005

TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT
TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE
NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH
THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE
POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH
INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER
THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY
MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN
AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS
HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES
WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE
INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW.
COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER
COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME
WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE
IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN
PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO
CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER
INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE.

FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN
GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM
CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE
PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN
SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME
ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY
NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN
ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS
WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S
IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE
WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY
LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 1810Z.
MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE
ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH
TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING
HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL
BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY
AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER
CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL
MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  52  82  48 /  30  20  20  20
CTB  72  48  68  45 /  30  20  30  30
HLN  87  56  86  55 /  20  10  10  10
BZN  86  48  86  47 /  20  20  10  10
WEY  76  39  77  41 /  20  20  20  20
DLN  84  49  84  49 /  20  10  10  10
HVR  80  51  77  50 /  30  30  30  20
LWT  80  51  78  48 /  30  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM....HOENISCH/KURDY
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT WED AUG 10 2005

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON AND EVENING...MAINLY OVER THE PLAINS.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 11:53 AM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ROY                     47.33N 108.96W
08/10/2005  1.50 INCH        FERGUS             MT   TRAINED SPOTTER

            1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSevere Thunderstorm WarningTFXPondera46 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningTFXGlacier57 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 10, 4:02 AM MDTSevere Thunderstorm WarningTFXFergus43 min
Aug 10, 7:56 AM MDTSevere Thunderstorm WarningTFXBeaverhead47 min
Aug 10, 2:41 PM MDTSevere Thunderstorm WarningTFXBlaine79 min
Aug 10, 3:43 PM MDTSevere Thunderstorm WarningTFXBlaine77 min
Aug 10, 3:56 PM MDTSevere Thunderstorm WarningTFXBlaine43 min
Aug 10, 4:12 PM MDTSevere Thunderstorm WarningTFXBroadwater39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.